Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


The fairing of ship lines on a high-speed computer
HTML articles powered by AMS MathViewer

by Feodor Theilheimer and William Starkweather PDF
Math. Comp. 15 (1961), 338-355 Request permission


Methods for using a digital high-speed computer to determine ship lines are presented. It is assumed that the offsets of a small number of points were taken from a preliminary design, and that it is desired to compute the offsets of an arbitrarily large number of points on the ship’s surface. Procedures for using a computer for the solution of this problem are described. Special emphasis is placed on the detection, by a computational criterion, of unwanted fluctuations and the correction of such fluctuations if they should occur. The method also includes a special procedure which takes care that those portions which are straight in the preliminary design remain straight in the final form. Illustrative examples of the methods are discussed.
    D. W. Taylor, “Calculations for ships’ forms and the light thrown by model experiments upon resistance, propulsion, and rolling of ships,” Trans. International Engrg. Congress, San Francisco, 1915. H. E. Saunders, Hydrodynamics in Ship Design, v. 2, The Society of Naval Architects and Marine Engineers, New York, 1957, p. 186-205. W. H. Rösingh & J. Berghius, “Mathematical ship form,” International Shipbuilding Progress, v. 6, January 1959. P. C. Pien, Mathematical Ship Surface, David Taylor Model Basin Report 1398, January 1960. J. E. Kerwin, “Polynomial surface representation of arbitrary ship forms,” J. of Ship Research, v. 4, June 1960.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 68.00
  • Retrieve articles in all journals with MSC: 68.00
Additional Information
  • © Copyright 1961 American Mathematical Society
  • Journal: Math. Comp. 15 (1961), 338-355
  • MSC: Primary 68.00
  • DOI:
  • MathSciNet review: 0128588